Hail, Chautauqua
- When
- June 5, 1:35 PM EST
- Where
- Chautauqua County, 0.51 mi W of Jamestown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -79.240
Social media report of quarter sized hail in Jamestown with photo.
On the afternoon of June 5th, showers and thunderstorms developed along a cold front slowly crossing the Buffalo forecast area. Some of these thunderstorms became severe causing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
On the afternoon of June 5th, showers and thunderstorms developed along a cold front slowly crossing the Buffalo forecast area. Some of these thunderstorms became severe causing large hail. Heavy rainfall associated with some of the thunderstorms resulted in flash flooding as well. Hail and flash flooding from the thunderstorms was limited to the western Southern Tier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 5, 12:00 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 100 PM EDT Thu Jun 5 2025 .SYNOPSIS... A cold front will stall over the eastern Great Lakes this afternoon through Friday night, producing a few rounds of showers and thunderstorms across the region. The best coverage of rain and thunderstorms both today and Friday will be found across the Southern Tier and Finger Lakes, where a few storms may produce locally gusty winds and brief, torrential downpours. The cold front will move east of the area late Friday night, setting up a mainly dry weekend until the next system approaches late Sunday or Sunday night. && .NEAR TERM /THROUGH FRIDAY/... A cold front stretching from the south shore of Lake Erie to the Saint Lawrence Valley early this afternoon will stall from northern PA to eastern NY tonight through Friday night, supporting several rounds of showers and thunderstorms across the region. This afternoon and evening, diurnal instability combined with weak convergence along the frontal zone and other terrain/differential hearing boundaries will support scattered to numerous showers and thunderstorms from the Southern Tier into the Finger Lakes. Shear and instability profiles are marginal, but a few storms may become strong enough to support isolated gusty winds and sporadic wind damage. PWAT values continue to increase into the 1.2" to 1.4" range, with a few storms producing brief, torrential downpours. Farther north and closer to the lakes and Canadian border, expect the coverage of showers to be lower, and chances of thunder to be lower with less instability and forcing. The diurnally driven showers and thunderstorms will gradually diminish later this evening. Overnight, a series of low amplitude shortwaves migrating through the southwest flow aloft will support a few more showers and possibly an isolated thunderstorm, especially over the southern half of the area in closer proximity to the stalling frontal zone. Expect areas of fog to develop overnight, especially from the Southern Tier into the Finger Lakes. Friday, a few showers in the morning will increase in coverage from late morning through the afternoon with a modest increase in diurnal instability and increasing synoptic scale forcing from DPVA ahead of a more well defined shortwave and divergence in the right entrance region of an upper level jet streak. The best coverage of rain will again be from the Southern Tier into the Finger Lakes and Central NY, with lower coverage of rain near the Canadian border. Expect a few thunderstorms to develop again, mainly over the southern portion of the area where better rain coverage is found. A few storms may produce brief, torrential downpours. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Surface high pressure shifting from the Upper Great Lakes to New England will circulate cooler, drier air into the forecast area over the weekend with seasonable surface temps for early June. After the last of any showers taper off following a departing mid-level trough Friday night, dry weather should prevail through at least Saturday night. The next broad scale trough digging into the western Great Lakes coupled with sfc low pressure moving from the Ohio Valley to the Mid-Atlantic region will lead to increasing shower chances Sunday afternoon, mainly across the Southern Tier where a few tstorms will also be possible. Chances for showers extend further northward Sunday night as a warm front works further into the region. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... A stacked low pressure system over the western Great Lakes Monday will weaken into an open wave and lift into Quebec through Tuesday, the residual troughing from which will span the eastern CONUS through Wednesday. This will place the region in the system's warm sector on Monday, then send a cold front through the forecast area on Tuesday. While temps should generally remain seasonable, chances for rain can be expected through this timeframe, though uncertainty persists in the general timing of the front. At this range, expect highest chances for showers and thunderstorms in the afternoon and early evening hours Monday/Tuesday, then more significant drying Tuesday night. The main trough axis will swing through on Wednesday with lower-end chances for showers, before warmer and drier weather moves in Thursday. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A cold front will move slowly southeast across the area this afternoon and evening, supporting scattered to numerous showers and thunderstorms across the Southern Tier and Finger Lakes. Any showers and storms may produce brief/local restrictions. Farther north, expect less coverage of rain and lower chances of thunder closer to the lakes and the Canadian border. Expect VFR in most areas, with some MVFR CIGS across higher terrain. Tonight, the diurnally driven showers and thunderstorms will gradually decrease in coverage mid to late evening. Overnight, the front will stall just south of the area, and several weak waves moving along the boundary may produce a few more scattered showers or an isolated thunderstorm, especially over southern portions of the area. Expect areas of fog and low stratus with IFR to develop overnight through Friday morning, especially from the Southern Tier into the Finger Lakes. Friday, scattered showers in the morning will increase in coverage late morning through the afternoon as a mid level trough and forcing from an upper level jet streak cross the eastern Great Lakes. The best coverage of rain and best chance of thunder will again be from the Southern Tier through the Finger Lakes to Central NY, with lower chances closer to the Canadian border. Outlook... Friday night...Showers and isolated thunderstorms gradually ending from west to east. VFR/MVFR CIGS. Saturday...Mainly VFR. Sunday...Mainly VFR with a chance of showers late. Monday through Tuesday...VFR/MVFR with showers likely and a chance of thunderstorms. && .MARINE... A cold front will stall just south of the lakes through Friday night, with light winds and minimal wave action this afternoon through Saturday. East winds will begin to increase somewhat on Sunday ahead of the next system, producing a light chop on Lake Erie and Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...PP LONG TERM...PP AVIATION...Hitchcock MARINE...Hitchcock
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Thu Jun 5 2025 NYZ004>006-008-060930- Wayne-Northern Cayuga-Oswego-Lewis- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A cold front will move into and through the area today with showers and thunderstorms. A few of the stronger storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms will be likely Friday, some of which could produce locally heavy rainfall resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-007-060930- Niagara-Orleans-Monroe-Jefferson- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-060930- Northern Erie-Genesee- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A cold front will move into and through the area today with showers and thunderstorms. A few of the stronger storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms will be likely Friday, some of which could produce locally heavy rainfall resulting in isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-060930- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A cold front will move through the area today, with showers and thunderstorms. A few of these storms could produce strong gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms likely Friday, some of which could produce locally heavy rainfall causing isolated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Thu Jun 5 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Social media report of quarter sized hail in Jamestown with photo.
Social media report of half to one inch hail in Kennedy.
Multiple roads including county routes 353 and 242 closed due to flooding in Little Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273540, 1273541, 1273542.